Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS El Paso, TX

July 15, 2023Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2023, 1:35 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2023, 1:35 PM MDT (19:35 UTC)
Expired
Jul 15, 2023, 4:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 48 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WGUS54 KEPZ 151935
FFWEPZ
NMC035-152215-
/O.NEW.KEPZ.FF.W.0002.230715T1935Z-230715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
135 PM MDT Sat Jul 15 2023

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Central Otero County in south central New Mexico...

* Until 415 PM MDT.

* At 135 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Near Bluff Springs. Between 0.5 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 1.5 inches 
  in 1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sunspot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3277 10583 3286 10579 3285 10561 3284 10560
      3267 10572

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:19 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 11:19 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1119 AM MDT Sat Jul 15 2023

...New AVIATION...

.SYNOPSIS...
Issued at 139 AM MDT Sat Jul 15 2023

Scattered thunderstorms are expected this afternoon, with gusty
winds, heavy rain, and moderate hail all possible in the strongest
storms. Drier air will move into the area Sunday into the middle
portions of next week, with mainly area mountain storms.
Temperatures continue to be hot across the Borderland into next
week, with lowland locations generally between 103 to 108 degrees
most afternoons. El Paso will flirt with 110 degrees next Tuesday
and Wednesday.

&&

.DISCUSSION...
Issued at 139 AM MDT Sat Jul 15 2023

Satellite imagery currently shows a boundary moving to the
southwest just northeast of the Sacramento mtns. This boundary
will push into the area this morning, bumping up
dewpoints/instability a tad compared to Friday (hard to tell if
it'll have an impact on focusing storms, but the moisture increase
will be beneficial regardless). In addition to this, winds aloft
will slightly increase towards 00Z and thus, the combination of
non-zero modest bulk shear and instability should result in a good
scattering of convection, some of which could be briefly strong.
Hazards will be moderate hail, gusty outflow winds, and areas of
heavy rain.

After Saturday, moisture decreases, heights rise, and temperatures
increase. High temperatures will be generally 103 to 108 degrees
across the lowlands early to mid next week, but El Paso will
flirt with 110 degrees Tuesday-Wednesday. Could be a heat warning
for El Paso while other locations will likely see advisories
extended. Thunderstorm development will be limited to mainly area
mountains due to the decrease in moisture (PWs below normal and
instability wanes), and perhaps any adjacent lower
elevations/foothills.

High pressure remains in the vicinity or just to the north of the
Borderland late next week into the weekend and thus above normal
temperatures will continue. Not seeing a favorable pattern for
convection either but we'll continue to monitor this as the time
nears.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM MDT Sat Jul 15 2023

P6SM FEW-SCT100-120 SCT-BKN150-200 through 06Z then skies
gradually becoming SKC-FEW150-200 from N to S. Expect scattered to
numerous 3SM TSRA BKN070-090 developing by 19Z over the mountains
and spreading quickly onto the lowlands with wind gusts over 40KTS
possible. KTCS looks to be near a few storms but confidence not
high they will see storms, but all 3 other terminals have good
chance of activity, especially between 21Z-03Z.

&&

.FIRE WEATHER...
Issued at 139 AM MDT Sat Jul 15 2023

Scattered thunderstorms expected this afternoon across the
Borderland with gusty winds, moderate hail, and heavy rain the
main threats with the strongest storms. Drier air will work into
the area Sunday into the middle portions of next week, limiting
thunderstorm development to the area mountains predominantly. In
addition, temperatures remain hot, with highs 5 to 15 degrees
above average through the next week. Min humidity will be
critical across a good chunk of the lower elevations with area
mountains generally 15 to 30 percent after Saturday. That being
said, winds will be light outside of thunderstorm outflow.
Afternoon clouds and convection will limit mixing heights and
result in poor ventilation on Saturday for area mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 106  79 105  80 /  40  50   0  10
Sierra Blanca            96  71  97  71 /  50  20  10   0
Las Cruces              105  75 104  76 /  40  50   0  10
Alamogordo              101  70 101  73 /  50  30  10  10
Cloudcroft               77  53  78  56 /  70  30  30  10
Truth or Consequences   102  72 101  75 /  30  30  10  10
Silver City              96  67  96  69 /  60  40  20  20
Deming                  105  72 104  73 /  40  60  10  20
Lordsburg               102  71 103  73 /  40  60  20  30
West El Paso Metro      103  78 102  79 /  40  60   0  10
Dell City               102  72 102  71 /  40  20   0   0
Fort Hancock            104  75 104  75 /  50  30  10  10
Loma Linda               96  71  96  72 /  50  40  10  10
Fabens                  104  75 104  76 /  40  50   0  10
Santa Teresa            101  75 101  75 /  30  60   0  10
White Sands HQ          102  78 101  80 /  40  40  10  10
Jornada Range           101  72 101  72 /  40  40  10  10
Hatch                   104  72 104  73 /  40  40  10  10
Columbus                103  75 102  77 /  30  60  10  10
Orogrande               100  71 100  72 /  40  30  10  10
Mayhill                  85  56  87  58 /  70  20  30  10
Mescalero                88  56  89  58 /  70  30  30  10
Timberon                 86  55  86  56 /  70  30  20  10
Winston                  92  61  92  63 /  40  30  20  20
Hillsboro               101  67  99  69 /  40  30  20  20
Spaceport               102  70 102  71 /  40  30  10  10
Lake Roberts             97  61  97  63 /  50  30  20  20
Hurley                  101  67 100  68 /  50  40  20  20
Cliff                   105  58 105  59 /  50  30  20  20
Mule Creek              101  65 101  69 /  40  30  20  20
Faywood                 100  69  99  71 /  50  50  20  20
Animas                  102  71 103  72 /  40  60  20  30
Hachita                 101  70 101  72 /  40  60  20  20
Antelope Wells          100  69 100  71 /  50  60  20  20
Cloverdale               95  69  95  70 /  50  60  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Tuesday for TXZ418>424.

NM...Heat Advisory until 6 AM MDT Tuesday for NMZ401-403>413-417.

&&

FORECASTER...26-Grzywacz
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sat Jul 15 2023

NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sat Jul 15 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms develop this afternoon with the potential
for moderate hail and strong wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated storms pop up in the mountains Sunday afternoon with
gusty winds possible. Storm threat shifts west of the Rio Grande
Valley beginning Monday. Hot to very hot temperatures expected
through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Aronson

In the hours before

Special weather statement, Jul 15, 1:07 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT Sat Jul 15 2023

NMZ414>416-151930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
107 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Otero County
through 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sunspot, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunspot, Benson Ridge, Hay Canyon, Cox Canyon, Karr Canyon and Bluff
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 10584 3289 10586 3292 10558 3270 10557
TIME...MOT...LOC 1906Z 264DEG 11KT 3282 10573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KT
Special weather statement, Jul 15, 1:31 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Sat Jul 15 2023

NMZ412>415-417-152000-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
131 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Otero County
through 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunspot, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 10591 3276 10588 3273 10568 3257 10574
TIME...MOT...LOC 1930Z 299DEG 9KT 3269 10582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:21 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo114 min
Jul 15, 1:07 PM MDTSpecial Weather StatementEPZOtero23 min
Jul 15, 1:16 PM MDTAreal Flood AdvisoryEPZOtero19 min
Jul 15, 1:21 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 1:31 PM MDTSpecial Weather StatementEPZOtero29 min
Jul 15, 1:50 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 2:03 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 15, 2:07 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 2:14 PM MDTSpecial Weather StatementEPZGrant31 min
Jul 15, 2:17 PM MDTSpecial Weather StatementEPZOtero28 min
Jul 15, 2:21 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Jul 15, 2:31 PM MDTAreal Flood AdvisoryEPZOtero20 min
Jul 15, 2:40 PM MDTSevere Thunderstorm WarningEPZDoña Ana50 min
Jul 15, 2:51 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 15, 3:02 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 15, 3:04 PM MDTSpecial Weather StatementEPZLincoln26 min
Jul 15, 3:08 PM MDTSpecial Weather StatementEPZSierra37 min
Jul 15, 3:35 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 15, 4:02 PM MDTAreal Flood AdvisoryEPZSierra119 min
Jul 15, 4:15 PM MDTSpecial Weather StatementEPZSierra90 min
Jul 15, 4:20 PM MDTSpecial Weather StatementEPZSierra25 min
Jul 15, 4:30 PM MDTAreal Flood AdvisoryEPZGrant, Luna60 min
Jul 15, 4:35 PM MDTAreal Flood AdvisoryEPZSierra115 min
Jul 15, 5:06 PM MDTSpecial Weather StatementEPZSierra24 min
Jul 15, 5:16 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra44 min
Jul 15, 5:21 PM MDTSpecial Weather StatementEPZ24 min
Jul 15, 5:29 PM MDTAreal Flood AdvisoryEPZOtero, Sierra3 hr
Jul 15, 5:45 PM MDTSpecial Weather StatementEPZDoña Ana30 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.